Thrombotic Thrombocytopenic Purpura-Hemolytic Uremic Syndrome in a Hemodialysis Patient Following Hematoma

Authors: Wood, N.r.; Haqqie, S.s.

Source: Hemodialysis International, Volume 8, Number 1, January 2004 , pp. 88-88(1)

Publisher: Wiley-Blackwell

Buy & download fulltext article:

OR

Price: $48.00 plus tax (Refund Policy)

Abstract:

Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is a rare clinical syndrome defined by the presence of thrombocytopenia and microangiopathic hemolytic anemia. The etiology of TTP-HUS is diverse, and many cases remain idiopathic. Recognized causes include Shiga toxin-producing Escherichia coli, quinine toxicity, certain cancers and cancer chemotherapy, antiphospholipid antibodies, pregnancy and OCP's, cyclosporine, tacrolimus, OKT3, antiplatelet agents, AIDS and HIV infection, and pneumococcal infection. After an extensive literature review, we found no cases of TTP-HUS following traumatic injury. We present the case of a 57-year-old white male hemodialysis patient with end-stage renal disease secondary to type 2 diabetes, severe CAD with multiple MI's, HTN, history of coronary artery bypass grafting ×4, and transmyocardial reperfusion. The patient fell in the bathroom with questionable LOC and was found to have a subarachnoid hemorrhage diagnosed by head CT. 4 days after the fall, he developed TTP-HUS with severe thrombocytopenia (platelet-count falling from 181,000 to 6000), hemolytic anemia, mental status changes, and renal function abnormalities. He was treated by plasma exchange with subsequent improvement of symptoms and laboratory abnormalities. Of interest, we present another case of TTP-HUS following trauma. A 42-year-old white male with no applicable medical history fell 6 feet from a ladder, developing a renal hematoma. 4 days after the fall, he developed TTP-HUS. This patient was also treated with plasma exchange with subsequent improvement of symptoms and laboratory abnormalities. Based on these two case studies, we suggest that hematoma be considered as a potential trigger in the development of TTP-HUS.

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1492-7535.2004.0085z.x

Affiliations: Albany Medical College, Albany, NY, U.S.A.

Publication date: January 1, 2004

Related content

Tools

Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page